Updates in Clinical ToxicologyEmerging Trends inEmergency Medicine 2012-13
Introduction• Welcome• CGD – Toxicology 20-40 mins• My Background• Emergency Medicine• 6 months as Toxicology Registrar in 2010• Disclosures• None to declare
Learning Objectives• Aims and Learning Objectives Topics Emerging Therapies in Toxicology Emerging Illicit Drugs Updates in Toxinology Approach Case based approach Interactive session Discussion of emerging topics in Toxicology* There is emerging evidence in the areas discussedbut an absence of Randomised Control Trials (RCTs)
Risk Assessment Based Approach toPoisonings
Risk Assessment• (1) Drug* taken, form, route and dose▫ Defined Daily Dose▫ Threshold for Toxicity• (2) Time since the Ingestion• (3) Progress and Clinical Features• (4) Patient Specific Factors▫ Age▫ Weight▫ Past Medical History• Resources – CIAP, Toxinz, Handbooks, Poisons
Toxicology in Retrieval• Common Secondary Transfer• 3/50 for me• Data from recent months….
- High Dose Insulin- Intralipid Emulsion (ILE)- Methylene Blue
Case 1• Cassie• 17 years old, no medical history• From Parkes (rural NSW)• Living with her parents and grandma• After a fight with her mother at dinner shestormed out stating ‘I hate you all’ – 1 hour latershe tells her mother she has taken ‘Gran’s pills’• Mum tearfully calls an Ambulance and she isbrought to the local rural EmergencyDepartment with single weekend coverage
Case 1 - Cassie• On arrival in Emergency she states regret at takingthe tablets and wants to go home• Risk assessment▫ 2 hours ago she took 2 full blisters (24) of Verapamil▫ The tablets were Slow release (240mg)▫ She also took 7 Panadol (5oomg)• Is this a concerning overdose?• What do we expect to happen?
Progress• Cassie initially has normal observations (BP 121/70)• Activated Charcoal (50g) is given• Routine bloods are taken from the patient• On advice from poisons information IV fluids arestarted and she is monitored.• A discussion in regards to W.B.I. is undertaken and itis decided against
Progress 2• The patient is persuaded to stay in hospital• After 4 hours of observation she feels light headedand nauseous. She has had 20ml/kg of fluid• Her blood pressure quickly drops to 70/40(confirmed by manual readings)• Her heart rate is now 45/min and despite furtherfluids, IV calcium, atropine and glucagon shedevelops evidence of cardiac failure…• Now Retrieval Rescue 23 is tasked to get patient
High Dose Insulin Therapy• High-dose insulin euglycemic therapy (HIET)• High-dose insulin therapy with IV glucose▫ Emerging as an effective treatment for severebeta-blocker & calcium channel-blocker poisoning• Animal data and case reports demonstrate thathigh-dose insulin (1-10 U/kg/hour) is a superiorto standard treatment* in terms of safety andsurvival in both beta-blocker and calcium-channel blocker poisoning**.
Kearns et al – Free at http://emcrit.org/wp-content/uploads/ccb.pdf
Local Case Reports
Case 2• John• 79 year old• Presenting to hospital following a fall on thefront porch of his house• He was unable to get up afterwards and has anobvious deformity of his right leg
Analgesia• John receives Morphine and Paracetamol IV but stillhas persistent pain• The local locum places a femoral block usingMarcaine® (Bupivicaine) 20mls with a landmarktechnique with aspiration every 5mls infiltrated• A few moments later the patient becomesunresponsive and CPR is started• The patient’s rhythm is Asystole
Intralipid Emulsion (ILE)• Intralipid is emerging as a first line therapy fortreating the cardiotoxic effects of LocalAnaesthetic toxicity and otherrefractory emergencies• First described in the 1990s• Data emerging for LA and TCA from▫ Human Case Series▫ Animal Data
Intralipid• Oil and Water Micro Emulsion• Derived from Soya Bean• pH 8.0• How does it work?▫ (1) Lipid Sink Redistribution**▫ (2) Effects on channels Sodium Channels Calcium Channels▫ (3) Metabolotropic
How to give…
Intralipid Emulsion (ILE)
Intralipid Emulsion (ILE)
Methylene Blue – EAPCCT Abstract
Summary• Risk assessment is the mainstay of goodmanagement of toxicological emergencies• New therapies are emerging and awareness ofthese is useful• These new therapies should be used in thecontext of advice from a toxicologist andreserved in the main for refractory cases
- Quetiapine- The Synthetic Cannabinoids
Case 3• Richard is a 41 year old man• History of Schizophrenia managed with “Seroquel®”• Treated in the community
Case 3• Richard presents to his GP in Warren (NSW)stating he has taken extra tablets ‘to help himsleep’ but is now worried he has taken too many!• An ambulance is called after he reveals he hastaken 40 x 200mg tablets (a total of 8g) today• On route he is tachycardic (120) and drowsy butopens his eyes to speech and obeys commands• Where is Warren?• What is your risk assessment?
Risk Assessment• (1) Drug* taken, form, route and dose▫ Defined Daily Dose▫ Threshold for Toxicity• (2) Time since the Ingestion• (3) Progress and Clinical Features• (4) Patient Specific Factors▫ Age▫ Weight▫ Past Medical History
On arrival at Warren Hospital
Quetiapine (Seroquel®)Emerging as the number 1 toxicological cause ofICU admission in Australia
Adverse Effects• Tachycardia (common)• Reduced Level of Consciousness (variable)• Delirium (masked)• Coma (dose dependent)▫ Common in overdoses > 3 grams• Respiratory Depression• Hypotension• ECG changes include prolonged QT▫ Arrhythmias are described but are unusual
The ECG of Quetiapine overdose
ECG QT interval
Case 4• Raymond is a 39 year old• He doesn’t normally take drugs• However he accepted the offer of trying a ‘new’drug at a party• After a short time Raymond became agitated andappeared to be disorientated• An ambulance was called and he arrives at yourED being held down by police and paramedics
K2 Spice – Synthetic Drug• Potent Cannabinoid▫ Multiple Formulations• Reports of Seizures and Psychosis at increasedrates compared to organic Marijuana• Risk of seizures• Risk assessment should predict a higherlikelihood of adverse outcomes and a longerduration of observation in the ED• Treatment is primarily supportive
- Snake antivenom use - what has changed in recent years?- Trends in Red-back spider antivenom use
Case 5Jason - 13 years old• Playing cricket• While retrieving the ball stood on a ‘twig’• He ran back to the field complaining of pain• A few minutes later he collapsed and is taken tohospital by ambulance• On the way to hospital he develops epistaxis andbleeding from the gums• What is the most likely diagnosis?
Australian Snakes *Brown Snake (pictured) – A common snake,can be aggressive Causes the most fatalities dueto Coagulopathy *Death Adder *Tiger Snake *(Red Bellied) Black Snake Mulga & Collett’s Snake *Taipan - reclusive hunter and therefore hasminimal contact with humans. Bites aretherefore uncommon. This snake having themost potent venom (LD50) of all snakes *Sea Snake
Envenomation Summary COAGULOPATHY (VICC, AC) and MAHA LOCAL EFFECTS MYOTOXICITY RENAL FAILURE NEUROTOXICITY
Snake Bite - Updates• Recent years have seen changes in recommendations:▫ Antivenom Cross over Quantity Indications for antivenom Effectiveness of antivenom Use of the Snake VDK▫ Snake Coagulopathy FFP and antivenom▫ When to Discharge?
Antivenom – early 2000s
Summary• PIB• PIB removal in a monitored setting• VDK• Antivenom use• FFP
Case 5• A young mother presents in distress after beingbitten by a spider in a shoe• She has severe leg pain, nausea and has noticedsweating on both legs as well as ‘goose-bumps’ atthe site of the bite• Her confident husband identifies the spider as aRedback and has brought the ‘specimen’ intohospital (alive) in a glass jar
Redback Antivenom• Historically there has been a low threshold for use• Now Controversial
Summary and Future Directions• Provisional results of the FFP and RAVE II studyare imminently pending• A single vial of antivenom is sufficient for thetreatment of snake envenomation• Analgesia is the mainstay of treatment forredback spider bite.
Other Emerging Topics(Brief Discussion if Time)• New Anticoagulants• Decontamination and WBI• Naloxone• Sulphonyureas